Nebraska, 2004

Hail and Damaging Wind in Nebraska, August 23 to 24, 2004

August 23 to 24, 2004 · NWS LBF · 8 events in 4 counties and zones

7 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 23, 3:11 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 23, 3:11 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
411 PM CDT MON AUG 23 2004

...FORECAST CONCERNS FOCUS AROUND TEMPERATURES AND STORMS TONIGHT
THROUGH TUESDAY NIGHT...

.DISCUSSION...
CONVECTION HAS FIRED AT 2015Z ALONG DRYLINE IN UNCAPPED ENVIRONMENT
IN A LINE FROM NEAR MERRIMAN TO BIG SPRINGS. THIS WILL BE FUCUS TIL
AROUND SUNSET WILL ANOTHER ANTICIPATED AREA OF CONVECTION EXITING
THE PNHDL INTO CENTRAL SANDHILLS TONIGHT.

SURFACE LOW PRESSURE WILL DEEPEN IN NR KS TUESDAY WITH AFNT
CONVECTION MOST LIKELY NORTHEAST OF A BBW TO VTN LINE. THIS AREA
WILL BE WITHIN AREA OF BEST INSATBILTY AND SHEAR ALONG WITH WEAK
DISTURBANCE MOVING THROUGH. DUE TO SWRLY FLOW ALOFT WAA WILL SUPPORT
ISOLTED ISOLATED STORM IN THE WEST AND A PSBL MCS DEVELOPMENT
TUESDAY NIGHT WITH SFC LOW ANCHORED IN WRN KS.

SOME DIFFERENCES REMAIN WITH TIMING OF UPPER TROUGH AND ASSOC PRECIP
CHCS THU NIGHT INTO FRIDAY. THE GFS HAS BEEN THE FASTEST WHILE THE
DGEX AND CMC HOLD BACK THE SFC FRONT AND UPPER TROUGH WITH TIMING
FAVORING FRI/FRI EVENING OVER THE CWFA. FAVOR THE SLOWER DGEX AND
CMC SOLUTIONS MEDIUM RAGE MODEL ARE IN BETTER AGREEEMENT AFTER UPPER
TROUGH PASSAGE FRI/SAT INDICATING AN ESTABLISHMENT OF ZONAL FLOW AN
PASSAGE OF A WAVE DISTURBANCE SUNDAY NIGHT. TEMPS TO RUN ABOUT 5-7
DEGREES BELOW NORMAL FRI-SAT THEN WARMER SUN AVERAGINGF ABOUT 2
DEGREES BELOW NORMAL. SLIGHTLY COOLER MONDAY IMEDIATELY BEHIND
FRONT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KAR
Hazardous weather outlook, Aug 23, 4:25 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 PM CDT MON AUG 23 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-241032-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
525 PM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
OUTLOOK AREA TONIGHT. THE AREA OF CONCERN IS EAST OF A LINE FROM
MERRIMAN TO CHAPPELL TO IMPERIAL. THE INITIAL THREAT WITH THESE
STORMS OVER WESTERN PORTIONS OF THE AREA WILL BE DAMAGING WINDS. AS
THE STORMS MOVE EAST TONIGHT INTO BETTER MOISTURE THE THREAT WILL BE
LARGE HAIL.

HEAY RAINFALL WILL ALSO BE A CONCERN EAST OF A LINE FROM VALENTINE
TO NORTH PLATTE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS THE SLOW MOVING FRONT WORKS ITS WAY THROUGH CENTRAL
NEBRASKA...AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE POSSIBLE EACH
DAY THROUGH FRIDAY. SEVERE THUNDERSTORMS ARE POSSIBLE IN CENTRAL AND
NORTH CENTRAL NEBRASKA TUESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT IN NORTH
CENTRAL...CENTRAL AND SOUTHWEST NEBRASKA. ACTIVATION MAY ALSO BE
NEEDED TUESDAY IN NORTH CENTRAL AND CENTRAL NEBRASKA.

POWER

The radar

The North Platte radar (KLNX), 36 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Blaine

When
August 23, 5:08 PM CST
Where
Blaine County, 5 mi NNW of Dunning
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.883, -100.150

Hail, Blaine

When
August 23, 5:47 PM CST
Where
Blaine County, 7 mi E of Dunning
Measured
1.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.817, -99.983

Hail covered the ground.

Hail, Custer

When
August 23, 6:12 PM CST
Where
Custer County, 9 mi NNW of Anselmo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.733, -99.933

Thunderstorm Wind, Custer

When
August 23, 6:12 PM CST
Where
Custer County, 9 mi NNW of Anselmo
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.733, -99.933

Hail, Custer

When
August 23, 7:20 PM CST
Where
Custer County, 9 mi NNW of Anselmo
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.733, -99.933

Hail, Loup

When
August 23, 7:55 PM CST
Where
Loup County, 4 mi WNW of Taylor
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.783, -99.450

Hail, Custer

When
August 23, 8:11 PM CST
Where
Custer County, 11 mi NE of Arnold
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.550, -100.050

Hail, Lincoln

When
August 24, 1:20 AM CST
Where
Lincoln County, 1 mi NE of Brady
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.050, -100.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413035, 5413036, 5413037, 5413038, 5413039, 5413041, 5413040, 5413042.